Limits...
A case report of eosinophilic myocarditis and a review of the relevant literature.

Li H, Dai Z, Wang B, Huang W - BMC Cardiovasc Disord (2015)

Bottom Line: Symptoms may be severe, and, lead to rapidly-fatal outcomes.Finally, high-dose corticosteroids were used to reverse the cardiac injury and to improve the clinical outcome.Antituberculosis drugs can cause eosinophilic infiltration of, and damage to, the myocardium leading to rapid progression of the clinical symptoms.

View Article: PubMed Central - PubMed

Affiliation: Department of Cardiology, The First Affiliated Hospital of Wenzhou Medical University, Wenzhou, 325000, China. lihaiying111@gmail.com.

ABSTRACT

Background: Eosinophilic myocarditis (EM) is a relatively rare condition that may result from parasitic infections and allergic disease. Antituberculosis drugs may lead to focal myocardial infiltration by eosinophils (eosinophilic myocarditis). Symptoms may be severe, and, lead to rapidly-fatal outcomes. Early diagnosis and high-dose corticosteroids are the cornerstone of treatment, and, may lead to restoration of cardiac function with full recovery.

Case presentation: We report a case of eosinophilic myocarditis secondary to eosinophilia caused by antituberculosis drugs with markedly elevated ECP, focal eosinophilic infiltration in CMR imaging and endomyocardial biopsy. Finally, high-dose corticosteroids were used to reverse the cardiac injury and to improve the clinical outcome.

Conclusion: Antituberculosis drugs can cause eosinophilic infiltration of, and damage to, the myocardium leading to rapid progression of the clinical symptoms. Myocardial biopsy is helpful in diagnosing the disease in the early stages and high-dose corticosteroids effectively improves the prognosis of this disease.

No MeSH data available.


Related in: MedlinePlus

Endomyocardial biopsy and cardiac electrogram. Endomyocardial biopsy (A and B) showed there was obvious infiltration of EC and focal necrosis. Electron microscopy (C, D and E) revealed extensive myocardial interstitial infiltration by EC accompanied by focal myocardial fiber cracking and disintegration Internal scales: A: 100 μm; B: 50 μm; C, D and E: 1 μm.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4359588&req=5

Fig5: Endomyocardial biopsy and cardiac electrogram. Endomyocardial biopsy (A and B) showed there was obvious infiltration of EC and focal necrosis. Electron microscopy (C, D and E) revealed extensive myocardial interstitial infiltration by EC accompanied by focal myocardial fiber cracking and disintegration Internal scales: A: 100 μm; B: 50 μm; C, D and E: 1 μm.

Mentions: Based on these findings, with particular reference to the significant increase in the peripheral eosinophil count in the present case, a diagnosis of systemic disease resulting in focal eosinophilic infiltration and severe myocardial damage was initially postulated. To confirm the final diagnosis, the patient underwent an EMB, which showed obvious diffuse EC infiltration without focal necrosis (Figure 5). Electron microscopy exhibited extensive myocardial interstitial infiltration by EC accompanied by focal myocardial fiber cracking and disintegration (Figure 5).Figure 5


A case report of eosinophilic myocarditis and a review of the relevant literature.

Li H, Dai Z, Wang B, Huang W - BMC Cardiovasc Disord (2015)

Endomyocardial biopsy and cardiac electrogram. Endomyocardial biopsy (A and B) showed there was obvious infiltration of EC and focal necrosis. Electron microscopy (C, D and E) revealed extensive myocardial interstitial infiltration by EC accompanied by focal myocardial fiber cracking and disintegration Internal scales: A: 100 μm; B: 50 μm; C, D and E: 1 μm.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4359588&req=5

Fig5: Endomyocardial biopsy and cardiac electrogram. Endomyocardial biopsy (A and B) showed there was obvious infiltration of EC and focal necrosis. Electron microscopy (C, D and E) revealed extensive myocardial interstitial infiltration by EC accompanied by focal myocardial fiber cracking and disintegration Internal scales: A: 100 μm; B: 50 μm; C, D and E: 1 μm.
Mentions: Based on these findings, with particular reference to the significant increase in the peripheral eosinophil count in the present case, a diagnosis of systemic disease resulting in focal eosinophilic infiltration and severe myocardial damage was initially postulated. To confirm the final diagnosis, the patient underwent an EMB, which showed obvious diffuse EC infiltration without focal necrosis (Figure 5). Electron microscopy exhibited extensive myocardial interstitial infiltration by EC accompanied by focal myocardial fiber cracking and disintegration (Figure 5).Figure 5

Bottom Line: Symptoms may be severe, and, lead to rapidly-fatal outcomes.Finally, high-dose corticosteroids were used to reverse the cardiac injury and to improve the clinical outcome.Antituberculosis drugs can cause eosinophilic infiltration of, and damage to, the myocardium leading to rapid progression of the clinical symptoms.

View Article: PubMed Central - PubMed

Affiliation: Department of Cardiology, The First Affiliated Hospital of Wenzhou Medical University, Wenzhou, 325000, China. lihaiying111@gmail.com.

ABSTRACT

Background: Eosinophilic myocarditis (EM) is a relatively rare condition that may result from parasitic infections and allergic disease. Antituberculosis drugs may lead to focal myocardial infiltration by eosinophils (eosinophilic myocarditis). Symptoms may be severe, and, lead to rapidly-fatal outcomes. Early diagnosis and high-dose corticosteroids are the cornerstone of treatment, and, may lead to restoration of cardiac function with full recovery.

Case presentation: We report a case of eosinophilic myocarditis secondary to eosinophilia caused by antituberculosis drugs with markedly elevated ECP, focal eosinophilic infiltration in CMR imaging and endomyocardial biopsy. Finally, high-dose corticosteroids were used to reverse the cardiac injury and to improve the clinical outcome.

Conclusion: Antituberculosis drugs can cause eosinophilic infiltration of, and damage to, the myocardium leading to rapid progression of the clinical symptoms. Myocardial biopsy is helpful in diagnosing the disease in the early stages and high-dose corticosteroids effectively improves the prognosis of this disease.

No MeSH data available.


Related in: MedlinePlus